Review Erowid at GreatNonprofits.org!
Help us be a "Top Rated Nonprofit" for the 10th year in a row
and spread info about psychoactive drugs, health, culture, & policies.
("Share Your Story" link. Needs quick login creation but no verification of contact info)
Scary Withdrawal Symptoms
Citalopram
by Dadamoid
Citation:   Dadamoid. "Scary Withdrawal Symptoms: An Experience with Citalopram (exp99540)". Erowid.org. Mar 12, 2018. erowid.org/exp/99540

 
DOSE:
  oral Pharms - Citalopram (daily)

BODY WEIGHT: 180 lb


I consider myself to be an experienced drug user, having taken at least 500 LSD and strong mushroom trips, used large amounts of heroin (never now) and cocaine (occasionally), still use MDMA occasionally and smoke some form of dope most days. Now sober for nearly six years, I have found I need far smaller doses to achieve a much stronger, cleaner highs than when combined with booze.

Now the strange citalopram story:
Three years ago, I was finding my job increasingly stressful and for the first time in my life, thought I might actually be depressed, took the stupid GP’s 10 questions test and it said I probably was. Sort of partially out of curiosity, I thought maybe they would help and my GP prescribed me 10mg/day. It seemed to help a little; my mood improved slightly, so she upped it 20mg/day, still considered quite a low dose.

It really worked. I felt more upbeat and positive. Then I also discovered the wonders of a good, refillable e-cigarette and felt, for the first time in ages, I could handle and execute my job as Engineering Manager for an electronics firm. Occasional puffs on my e-cig and the citalopram seemed to do the trick.

Then randomly, after two months of using my e-cig at my desk, I was told it was banned and I’d have to go out with the smokers. A whole issue developed and I left the company and started my own business.I felt so liberated having left the job I hated, I felt I no longer needed the citalopram and asked the GP to wean me off.

This is where the really strange stuff started happening. As I weaned myself off, admittedly a little (not much) faster than recommended, I started having some strange side-effects, that at first I had no idea were related to the citalopram and so unlike anything I had ever felt before, I thought I might have a problem in my brain, like a tumour. The effect is known as “head shocks”, “brain zaps” or I called it “zinging” because I could hear the pulses sort of “zinging” in that they audibly changed my background tinnitus pitch. Like a mild electric shock going from my head usually down the arms, not causing twitching or spasm, just a feeling really and a momentary kind of reality “wobble”. I thought it was physiological, until my wife looked up citalopram side-effects online.

Furious, I went back to my GP and asked her about it and she had never heard of them. She had to look it up in her little book. She suggested upping the dose a bit and weaning off more slowly. Grr. I tried again and put up with a bit of “head shocks” whilst weaning myself off as quickly as was comfortable (took about 6 months, 20mg per day down to nothing). But, in the meantime I wanted to explore these “head shocks” and see what they were.

Quite often, as I would drift off to sleep, I would have several short series “zings” that would kind of disturb me, but usually fell asleep fairly quickly. One night, they were particularly persistent and I thought that rather than try to stop them happening (I don’t quite know how I was doing that anyway), I would try to actually encourage them to happen. First at about one per second, but then more frequently, I could bring it on faster and faster until the pulses became almost a musical note frequency and I found my whole body felt completely electrified, like buzzing from the inside, not painful but tingly, but the scariest thing was that I was completely paralysed (for the first time in my life). I was breathing fine, could look around (move my eyes), but not move my head or speak or move any other part of my body. I tried to tell my wife lying next to me, but couldn’t. I tried to relax and thought this will pass and after a couple of minutes, I snapped myself out of it.

A week later I tried again on the sofa, brought myself to the buzzing paralysed state, but then tried to let that continue, rather than freaking out like the first time. As I did so, something truly bizarre occurred; I was suddenly aware that I was sliding gently out of the top of my body and was starting to look down on myself on the sofa. I was gobsmacked (and thankfully paralysed). Once again I kind of struggled to actually comprehend and believe what was happening and slightly panicked and snapped myself out of it.

A year and a half later, I still get occasional momentary “zings” but am now completely free of citalopram and don’t want to try it again just to explore these strange effects. I have not had sufficient intensity of the side-effects since then, in order to re-create the “out of body” experience, but I do seem to be able to get closer now to some of those states just by focussing on the few I do get.

Am I on the cusp of achieving a consciousness shift at will? That’s what it feels like. I am almost convinced that if I could learn to let this go (it is so intense it is rather scary) I would be instantly thrust into a vivid DMT type visionary state.

For a minority of users (like me) it can have some very profound and baffling effects.

Exp Year: 2012ExpID: 99540
Gender: Male 
Age at time of experience: 49 
Published: Mar 12, 2018Views: 2,195
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Pharms - Citalopram (227) : Addiction & Habituation (10), Post Trip Problems (8), Medical Use (47), Not Applicable (38)

COPYRIGHTS: All reports are copyright Erowid.
TERMS OF USE: By accessing this page, you agree not to download or analyze the report data without contacting Erowid Center and receiving written permission prior to your downloading the data.

Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults